Michigan, 2007

Hail and Damaging Winds in Michigan, September 21, 2007

September 21, 2007 · NWS MQT · 9 events in 4 counties and zones

Severe thunderstorms produced damaging wind and large hail over western Upper Michigan on the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms produced damaging wind and large hail over western Upper Michigan on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 21, 4:28 AM EST, 6 hours 57 minutes earlier.

Area forecast discussion, Sep 21, 4:28 AM EST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
528 AM EDT FRI SEP 21 2007

.DISCUSSION...
UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE ERN
U.S...CLOSED LOW OFF OF FL...CLOSED LOW OFF SOUTHERN CA...TROUGHING
INTO THE NORTHERN ROCKIES. THE TROUGH IN THE NORTHERN ROCKIES WILL
BE THE MAIN WEATHER MAKER FOR THIS FORECAST AFTER A SHORTWAVE THAT
IS CURRENTLY AFFECTING THE CWA GOES BY EARLY THIS MORNING. THIS
TROUGH LOOKS PLENTY STRONG AND LOOKS TO DIG AS EVIDENCED ON WATER
VAPOR WITH STRONG DARKENING ACROSS WESTERN MT CURRENTLY EARLY THIS
MORNING.

NAM SHOWS THIS TROUGH DIGGING TODAY AND TAKING ON A BIT OF A
NEGATIVE TILT BY 00Z TONIGHT WITH STRONG PVA OFF TO THE WEST OF THE
CWA. THIS QUICKLY MOVES THROUGH TONIGHT WITH RIDGING THEN BUILDING
INTO THE CWA AND THIS REMAINS THROUGH 12Z MON. NAM SHOWS THE COLD
FRONT ON 1000-500 MB THICKNESS ACROSS THE WESTERN CWA 00Z SAT AND
THIS QUICKLY MOVES THROUGH THE CWA TONIGHT WITH A STRONG PRESSURE
GRADIENT BEHIND ACROSS THE CWA LATE THIS AFTERNOON AND TONIGHT.
STRONG 850-500 MB Q-VECTOR CONVERGENCE MOVES ACROSS THE CWA TODAY
AND OUT OF THE CWA 06Z TONIGHT. ONE THING FOR CERTAIN...IT IS GOING
TO BE WINDY ACROSS THE CWA THROUGH TONIGHT. DID NOT MAKE MANY
CHANGES TO THE GOING FORECAST FOR WINDS AND FELT PREVIOUS SHIFT HAD
GOOD HANDLE ON THE WIND SITUATION. GUSTS UP TO 60 MPH STILL POSSIBLE
ON THE KEWEENAW LATE THIS AFTERNOON WITH WEST WINDS AS WOULD NOT
TAKE MUCH TO BRING THESE DOWN TO THE SFC WITH AS STRONG OF A SYSTEM
AS THIS ONE IS DYNAMICALLY OR FOR PRESSURE GRADIENTS. SEVERE WEATHER
ALSO LOOKS LIKE A GOOD BET WITH THIS SYSTEM BETWEEN ABOUT 18Z AND
03Z ACROSS THE CWA AS WOULD NOT BE HARD FOR THUNDERSTORMS TO BRING
DOWN STRONG WINDS FROM ALOFT. DID NOT HAVE MUCH CHANCE TO GET THE
SEVERE WEATHER CHECKLIST DONE...BUT AGREED WITH SPC THINKING. WOULD
NOT BE SURPRISED TO SEE THE AREA PUT INTO A MODERATE OUTLOOK A BIT
LATER TODAY AS THIS MORNINGS EARLY CONVECTION SHOULD CLEAR. IF
PLENTY OF SUNSHINE IS REALIZED...WE COULD BE IN TROUBLE. THIS WILL
ALLOW BETTER MIXING AND BRING STRONGER WINDS DOWN FROM ALOFT. HIGHS
COULD ALSO BE TOO LOW AND WILL HAVE TO BE WATCHED. INSTABILITY WOULD
ALSO BE STRONGER LEADING TO MORE SEVERE THUNDERSTORMS AS WELL WITH
STRONGER UPDRAFTS AND LARGER HAIL. FEELING IS SOME SUNSHINE WILL
OCCUR THIS MORNING WITH A BIT OF A BREAK IN THE CONVECTION THIS
MORNING. CLOUD COVER WILL BE TOUGH TO GAGE WITH HOW MUCH CONVECTION
BREAKS OUT TO THE WEST...BUT WILL GO MORE OPTIMISTIC FOR SUNSHINE.
WENT WITH A BLEND OF THE NAM AND GFS FOR THIS FORECAST.

DO NOT HAVE TIME TO WRITE MUCH MORE AS HAVE TO GET SOME MORE
PRODUCTS ISSUED. OVERALL...DID NOT MAKE TOO MANY CHANGES TO THE
GOING FORECAST...BUT WARMED THINGS UP A BIT ON SUNDAY AND MONDAY A
FEW DEGREES WITH WARMER 850 MB TEMPERATURES IN THE AREA. GFS AND NAM
SHOW 850 MB TEMPERATURES OF 16C-18C IN THE AREA ON SUN AND MON.
MIXING THIS DOWN GIVES ME HIGHS IN THE MID 80S TO AROUND 90. WILL
NOT GO THAT WARM FOR NOW...BUT UPPER 70S TO LOWER 80S IS NOT OUT OF
THE REALM OF POSSIBILITIES. A FEW RECORD HIGHS COULD BE IN JEOPARDY.

&&

.AVIATION (FOR THE 06Z TAF ISSUANCE)...
LOW-LEVEL JET CURRENTLY SUPPORTING CONVECTION OVER ERN MN INTO NW
WI/WRN UPPER MI WILL RESULT IN LLWS AT KCMX/KSAW OVERNIGHT. LATEST
VAD WIND PROFILE FROM THE KMQT RADAR SHOWS SRLY 40KT WINDS AT 500FT
AGL. STRATUS AT 300FT HAS SLIPPED INTO KSAW RECENTLY. THIS CLOUD
DECK ORIGINATED FROM FOG THAT WAS OVER WRN LAKE MI EARLIER IN THE
DAY. SINCE THE CLOUD DECK ONLY LASTED BRIEFLY AT KMNM AND KESC...
DONT EXPECT THE STRATUS TO LINGER BEYOND ABOUT 07Z AT KSAW.
ALTHOUGH LOW-LEVEL JET WILL WEAKEN SOME...SHRA AND POSSIBLY TSRA
WILL AFFECT KCMX/KSAW DURING THE OVERNIGHT. WHILE CLOUD BASES WILL
BE LOWERING THRU THE NIGHT...AT THIS POINT...DONT EXPECT PREVAILING
MVFR CIGS TO DEVELOP OUTSIDE OF ANY SHRA/TSRA. WITH DEPARTURE OF
LOW-LEVEL JET LATE IN THE NIGHT/EARLY FRI MORNING...EXPECT PCPN TO
EXIT AS WELL. SRLY FLOW WILL STRENGTHEN AGAIN FRI AFTN AS A POWERFUL
AND DEEPENING FALL STORM SYSTEM APPROACHES THE UPPER GREAT LAKES
REGION. AS IS TYPICAL FOR SRLY FLOW...WINDS WILL BE STRONGER AT KSAW
THAN KCMX DUE TO TERRAIN AFFECTS. EXPECT A BKN TO SOLID LINE OF TSRA
TO ACCOMPANY A COLD FRONT THAT WILL RACE ACROSS THE AREA LATE FRI
AFTN/EVENING. AFTER FROPA...WRLY WINDS WILL BECOME VERY STRONG AT
KCMX...AND WOULD NOT BE SURPRISED TO SEE A FEW GUSTS TO AROUND 50KT
DURING THE EVENING. ALTHOUGH GUSTY...WINDS WILL NOT BE NEARLY AS
STRONG AT KSAW.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FCST ISSUANCE)...
A STRONG LOW PRESSURE SYSTEM WILL DEEPENS AS IT CROSSES NORTH OF LK
SUPERIOR ON TODAY. PACKED PRES GRADIENT WILL ACCOMPANYING THIS LOW
WILL MAKE FOR STRONG S WINDS WHICH WILL WRAP UP TO GALES THIS
AFTERNOON AND CONTINUE TONIGHT. A LOW LEVEL JET OVER THE LAKE WILL
ALSO CONTRIBUTE GUSTY WINDS TO 45 KNOTS OVER THE LAKE. NO MENTION OF
STORMS NOW THOUGH...JUST WENT WITH THE HIGHEST GALE POSSIBLE.
STRONGEST PERIOD OF WINDS WILL BE RIGHT BEHIND THE FRONT FROM 21Z TO
05Z...COINCIDING WITH STRONGEST PRES RISES. GALES WILL LINGER INTO
SATURDAY OVER THE EAST HALF. ANOTHER SFC LOW TAKING AIM ON THE
REGION LATE SUNDAY INTO MONDAY COULD PUSH SOUTH WINDS TO 30 KT OVER
THE EAST PORTION OF THE LAKE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
 HIGH WIND WARNING FROM 12 PM FRI TO 2 AM EDT SAT MIZ001-003.
 WIND ADVY FROM 12 PM FRI TO MIDNIGHT EDT FRI NIGHT MIZ006-007-085.
 WIND ADVY FROM 12 PM FRI TO 11 PM EDT FRI MIZ002-004-005-084.
 WIND ADVY FROM 11 AM TO 7 PM CDT FRI MIZ009.
 GALE WARNING W HALF LAKE SUPERIOR FRI AFTN INTO FRI NIGHT.
 GALE WARNING E HALF LAKE SUPERIOR FRI AFTN THRU SAT.

&&

AVIATION...ROLFSON
MARINE...DLG
DISCUSSION...GJM
Hazardous weather outlook, Sep 21, 5:27 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
627 AM EDT FRI SEP 21 2007

MIZ001>007-009>014-084-085-221200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
627 AM EDT FRI SEP 21 2007 /527 AM CDT FRI SEP 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN
UPPER MICHIGAN IN THE AFTERNOON AND MOVE INTO CENTRAL UPPER
MICHIGAN IN THE LATE AFTERNOON AND EVENING. SOME OF THE STORMS
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL AND WILL CONTAIN HEAVY
RAIN. ISOLATED TORNADOES MAY ALSO BE POSSIBLE.

WIND GUSTS TO 45 MPH ARE EXPECTED OVER THE NORTH HALF OF UPPER
MICHIGAN THIS AFTERNOON. WEST WIND GUSTS TO 60 MPH ARE POSSIBLE
OVER THE KEWEENAW LATE TODAY INTO THIS EVENING. PLEASE SEE THE
LATEST NON PRECIPITATION WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER
MICHIGAN MONDAY AFTERNOON AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

LSZ221-241>248-263-264-221200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
627 AM EDT FRI SEP 21 2007 /527 AM CDT FRI SEP 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FROM THIS AFTERNOON INTO SATURDAY
WITH SOUTH TO SOUTHWEST GALES THIS AFTERNOON VEERING TO THE WEST
LATE THIS AFTERNOON AND THIS EVENING. GUSTS TO 45 KNOTS ARE EXPECTED
TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS AFTERNOON AND
EARLY EVENING. SOME OF THE STORMS COULD BE SEVERE WITH HIGH WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

LMZ221-248-262-221200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
627 AM EDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME
OF THE STORMS MAY BE SEVERE WITH HIGH WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

MICHELS

The radar

The Marquette radar (KMQT), 103 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Houghton

When
September 21, 11:25 AM EST
Where
Houghton County, 5 mi SW of Houghton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.069, -88.655

Thunderstorm Wind, Gogebic

When
September 21, 4:23 PM CST to 4:24 PM CST
Where
Gogebic County, (Iwd)ironwood Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
46.530, -90.130

Measured wind gust at the Ironwood AWOS.

Thunderstorm Wind, Gogebic

When
September 21, 4:40 PM CST to 4:42 PM CST
Where
Gogebic County, Watersmeet
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.270, -89.180

Several trees down.

Thunderstorm Wind, Ontonagon

When
September 21, 5:45 PM EST to 5:47 PM EST
Where
Ontonagon County, 4 mi W of Silver City
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.830, -89.654

Several trees down along Highway M-107.

Thunderstorm Wind, Iron

When
September 21, 4:50 PM CST to 4:52 PM CST
Where
Iron County, 10 mi NW of Iron River
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.202, -88.798

Several trees down.

Thunderstorm Wind, Ontonagon

When
September 21, 6:27 PM EST to 6:29 PM EST
Where
Ontonagon County, 2 mi E of Ewen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.530, -89.238

Tree limbs down.

Thunderstorm Wind, Houghton

When
September 21, 6:27 PM EST to 6:29 PM EST
Where
Houghton County, 2 mi NW of Twin Lakes
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
46.920, -88.860

Several 100-foot tall trees knocked down.

Thunderstorm Wind, Houghton

When
September 21, 6:33 PM EST to 6:35 PM EST
Where
Houghton County, 1 mi S of Twin Lakes
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.886, -88.830

Fallen tree limbs knocked down power lines.

Thunderstorm Wind, Houghton

When
September 21, 6:50 PM EST to 6:52 PM EST
Where
Houghton County, Jacobsville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
46.980, -88.400

Five nine-inch diameter trees blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59019, 59020, 59021, 59022, 59023, 59024, 59025, 59027, 59028.